Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Reno, NV

June 11, 20205 counties in Nevada; Madera County, Mono County, California

NWS Reno, NV issued this red flag warning at Jun 11, 2020, 10:49 AM PDT for 5 counties in Nevada; Madera County, Mono County, California. It took effect at Jun 12, 2020, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 10:49 AM PDT (17:49 UTC)
In effect from
Jun 12, 2020, 12:00 PM PDT
Expired
Jun 12, 2020, 8:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Madera County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS85 KREV 111749
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1049 AM PDT Thu Jun 11 2020

NVZ420-111900-
/O.CAN.KREV.FW.A.0006.200612T1800Z-200613T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
1049 AM PDT Thu Jun 11 2020

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR THE SIERRA FRONT OUT INTO WEST-CENTRAL NEVADA...

The National Weather Service in Reno has cancelled the Fire
Weather Watch.

Gusty winds are still anticipated on Friday across the Northern
Sierra Front, however, won't be quite as strong as previously
expected. This along with increasing humidity late afternoon has
helped to mitigate fire weather concerns. We will still see
localized areas hitting critical conditions, but it won't be
widespread. 

$$

CAZ274-NVZ421-423-429-122300-
/O.UPG.KREV.FW.A.0006.200612T1800Z-200613T0400Z/
/O.NEW.KREV.FW.W.0006.200612T1900Z-200613T0300Z/
Southern Mono County-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
1049 AM PDT Thu Jun 11 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF THE EASTERN SIERRA
INTO WEST CENTRAL NEVADA... 

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 8 PM PDT Friday. The Fire Weather Watch is no longer in
effect.

* Changes...Upgraded the Fire Weather Watch to a Red Flag Warning.

* Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 
  421 Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon, and Western Mineral Counties, Fire Zone 423 
  West Humboldt Basin in Pershing County and Fire Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties.

* Winds...Southwest to west 20 to 30 mph with gusts 45 to 50 mph.

* Humidity...7-15%.

* Duration...5 to 10 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
626 
WWUS85 KREV 121121
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
421 AM PDT Fri Jun 12 2020

CAZ274-NVZ421-423-429-130300-
/O.CON.KREV.FW.W.0006.200612T1900Z-200613T0300Z/
Southern Mono County-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
421 AM PDT Fri Jun 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF THE
EASTERN SIERRA INTO WEST CENTRAL NEVADA...

* Changes...None.

* Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 
  421 Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon, and Western Mineral Counties, Fire Zone 423 
  West Humboldt Basin in Pershing County and Fire Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties.

* Winds...Southwest to west 20 to 30 mph with gusts 45 to 50 mph.

* Humidity...7-15%.

* Duration...5 to 10 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
176 
WWUS85 KREV 130300
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
800 PM PDT Fri Jun 12 2020

CAZ274-NVZ421-423-429-130400-
/O.EXP.KREV.FW.W.0006.000000T0000Z-200613T0300Z/
Southern Mono County-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
800 PM PDT Fri Jun 12 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF THE EASTERN SIERRA 
INTO WEST CENTRAL NEVADA......

Winds will remain strong through much of this evening while 
humidity is increasing as temperatures cool. Small pockets of Red
Flag Conditions will continue in Churchill and Mineral Counties 
through 11 pm.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 11, 2:51 AM PDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jun 11, 2:51 AM PDT, 7 hours 58 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PDT Thu Jun 11 2020

.SYNOPSIS...

Today will be more typical of early summer with warm temperatures
and afternoon breezes. A cold front is expected for the end of
the week with strong gusty winds and increased fire danger on
Friday. A few showers and cooler temperatures are likely for the
weekend. Temperatures then warm to near seasonal levels next week.

&&

.SHORT TERM...

Unsettled spring weather continues as we head into the middle of
June. For today, temperatures warm a few more degrees over
Wednesday afternoon with mid-upper 70s Sierra valleys and mid
80s-lower 90s across warmer lower valleys. This will allow for a
more typical afternoon and evening zephyr to develop with gusts
25-30 mph.

A dynamic trough will swing into the West Coast tonight and move
across CA/NV Friday-Saturday. Winds aloft increase tonight as the
north-south oriented upper jet translates eastward into the
Sierra. As such, ridge winds will become strong and gusty (Sierra
ridges approaching if not exceeding 70 mph at times). Strong gusty
winds will then follow for lower elevations Friday/Friday night
as mixing and surface gradients tighten in response to deepening
low pressure across central NV. Latest NAEFS 700 MB wind speed
return intervals show the best reflection of strongest winds
across central NV, ahead of the main surface front which will
have worked through much of western NV during the morning/early
afternoon. So winds will likely be dominated by gradients for the
eastern Sierra and western NV where stout sustained westerly
winds 25-35 mph will prevail with the gusts more tempered in the
40-45 mph range. Lake waters will be quite rough with the strong
winds impacting those driving high-profile vehicles or flying in
and out of the region. Areas of blowing dust will also reduce
visibility below one mile at times across western NV.

Isolated-scattered showers will accompany the low with the best
chances Friday night into Saturday morning. The current track
places northeast CA and northwest NV in the most favored area for
measurable precipitation as well as isolated thunderstorms. While
instability will be limited farther south, dynamics along the mid
level front late Friday night could fire off isolated thunderstorms
in the Basin and Range. Temperatures will be much cooler Friday-
Saturday with a light freeze possible in rural valleys by Sunday
morning as skies clear and winds decrease. Hohmann

.LONG TERM...Sunday and beyond...

Flat ridging builds over the area with a warming and drying trend
Sunday and into next week. Temperatures will bounce back into the
80s for western Nevada by Monday, with 70s in the Sierra. Another
trough starts to dig into the Pacific Northwest around Tue-Wed,
bringing increased winds once again to the region. There is some
uncertainty in how far south the trough digs and how windy we will
get. The GFS seems to be the most aggressive diving the trough into
CA/NV, but our forecast will continue to follow the ensembles and
National Blend of Models, showing warmer temperatures and less wind
overall. -Hoon

&&

.AVIATION...

Afternoon and evening zephyr winds are expected again for today,
slightly stronger than yesterday with gusts up to 20-25kts. As low
pressure moves into the West Coast Friday, winds will increase
across the region with gusts up to 30-40kts areawide. Expect impacts
to aviation, including mountain turbulence, periodic low-level wind
shear, and blowing dust off of the Nevada deserts and sinks. This
will also bring a chance for showers and thunderstorms to the region
Friday into Saturday. -Hoon

&&

.FIRE WEATHER...

***Fire Weather Watches In Effect Friday For Gusty Winds***

Zephyr breezes will create westerly winds this afternoon and evening
but gusts should be mostly below 30 mph. Some wind prone locations
may reach critical conditions with relative humidities in the teens
or single digits.

Fire weather watches remain in effect for Friday morning through
Friday evening for portions of western Nevada and the eastern Sierra
for strong gusty winds and low humidity. As a cold front crosses the
area Friday, humidities may rise above critical levels in the Sierra
and along the Sierra Front. However, despite the rising humidity,
strong winds gusts over 45 mph may still be capable of spreading
fire in these zones. A bigger concern is for the western and west-
central Nevada Basin and Range zones that will still see warm
temperatures, low humidity around 8-15%, and a long duration of very
strong winds Friday. JCM/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Friday morning through Friday evening
     NVZ420-421-423-429.

     High Wind Watch from Friday morning through Friday evening
     NVZ001-003-004.

CA...Fire Weather Watch from Friday morning through Friday evening
     CAZ274.

     High Wind Watch from Friday morning through Friday evening
     CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:59 AM PDTLake Wind AdvisoryREVDouglas, Lyon, Storey, Washoe35 hr
Jun 11, 10:59 AM PDTWind AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe38 hr

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.